Alert archive / Guam / High Surf Advisories in 2021
High Surf Advisory 22, NWS Guam
NWS Guam issued this high surf advisory at Dec 23, 2021, 12:41 AM CST. It took effect at Dec 23, 2021, 2:00 PM CST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2021, 12:41 AM CST (06:41 UTC)
- In effect from
- Dec 23, 2021, 2:00 PM CST
- Expired
- Dec 24, 2021, 11:30 AM CST
- In force
- 22 hr
- Issued by
- NWS Guam
The text
As transmitted.
159 WHMY40 PGUM 230641 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 441 PM ChST Thu Dec 23 2021 GUZ002>004-232200- /O.NEW.PGUM.SU.Y.0022.211223T2000Z-211224T2000Z/ /O.NEW.PGUM.RP.S.0026.211223T2000Z-211225T0800Z/ Rota-Tinian-Saipan- 441 PM ChST Thu Dec 23 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 AM SATURDAY ALONG NORTH FACING REEFS... ...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON ALONG NORTH AND EAST FACING REEFS... * WHAT...Large breaking waves of 7 to 10 feet and dangerous rip currents. * WHERE...North and east facing reefs of Rota, Tinian and Saipan. * WHEN...For the High Surf Advisory, until 6 AM Saturday. For the High Rip Current Risk, through Tuesday afternoon. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...Large northeast swell is expected to peak Friday night before subsiding Saturday afternoon, dropping below hazardous conditions for north facing reefs. A high rip current risk may remain through the rest of the weekend along north and east facing reefs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should stay out of the water along north and east facing shores. Elsewhere, swim near a lifeguard. If caught in a rip current, swim in a direction following the shoreline until you are out of the current, then head in to shore. && $$ E.Pavliukoit
4 follow-up statements
818 WHMY40 PGUM 230652 CCA CFWGUM Coastal Hazard Message...CORRECTED National Weather Service Tiyan GU 452 PM ChST Thu Dec 23 2021 GUZ002>004-232200- /O.COR.PGUM.SU.Y.0022.211223T2000Z-211224T2000Z/ /O.COR.PGUM.RP.S.0026.211223T2000Z-211225T0800Z/ Rota-Tinian-Saipan- 452 PM ChST Thu Dec 23 2021 Typo in WHEN section. ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 AM SATURDAY ALONG NORTH FACING REEFS... ...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON ALONG NORTH AND EAST FACING REEFS... * WHAT...Large breaking waves of 7 to 10 feet and dangerous rip currents. * WHERE...North and east facing reefs of Rota, Tinian and Saipan. * WHEN...For the High Surf Advisory, until 6 AM Saturday. For the High Rip Current Risk, through Saturday afternoon. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...Large northeast swell is expected to peak Friday night before subsiding Saturday afternoon, dropping below hazardous conditions for north facing reefs. A high rip current risk may remain through the rest of the weekend along north and east facing reefs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should stay out of the water along north and east facing shores. Elsewhere, swim near a lifeguard. If caught in a rip current, swim in a direction following the shoreline until you are out of the current, then head in to shore. && $$ E.Pavliukoit
809 WHMY40 PGUM 231753 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 353 AM ChST Fri Dec 24 2021 GUZ002>004-240800- /O.EXT.PGUM.RP.S.0026.211223T2000Z-211226T2000Z/ /O.CON.PGUM.SU.Y.0022.211223T2000Z-211224T2000Z/ Rota-Tinian-Saipan- 353 AM ChST Fri Dec 24 2021 ...HIGH RIP CURRENT RISK THROUGH SUNDAY NIGHT... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM SATURDAY... * WHAT...Large breaking waves of 7 to 10 feet and dangerous rip currents. * WHERE...North and east facing reefs. * WHEN...For the High Surf Advisory, until 6 AM Saturday for north facing reefs. For the High Rip Current Risk, through 6 AM Saturday for north facing reefs and through Sunday night for east facing reefs. * IMPACTS...Dangerous swimming and surfing conditions. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...Large northeast swell is expected to peak tonight before shifting more easterly Saturday. This will allow the rip risk and hazardous surf to fall below 9 feet along north facing reefs. A high rip current risk is expected to persist along east facing reefs through the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ GUZ001-240800- /O.EXB.PGUM.RP.S.0026.211224T0800Z-211226T2000Z/ Guam- 353 AM ChST Fri Dec 24 2021 ...HIGH RIP CURRENT RISK FROM 6PM TONIGHT THROUGH SUNDAY NIGHT... * WHAT...Large breaking waves of 7 to 9 feet and dangerous rip currents. * WHERE...East facing reefs. * WHEN...6PM this evening through Sunday night. * IMPACTS...Dangerous swimming and surfing conditions. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The high rip current risk is expected to persist along east facing reefs through the weekend. North reefs exposed to a northeast direction may see a high rip risk as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Bukunt
257 WHMY40 PGUM 240350 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 150 PM ChST Fri Dec 24 2021 GUZ002>004-242000- /O.CON.PGUM.SU.Y.0022.000000T0000Z-211224T2000Z/ /O.CON.PGUM.RP.S.0026.000000T0000Z-211226T2000Z/ Rota-Tinian-Saipan- 150 PM ChST Fri Dec 24 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM SATURDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY NIGHT... * WHAT...Large breaking waves of 7 to 10 feet and dangerous rip currents. * WHERE...North and east facing reefs. * WHEN...For the High Surf Advisory, until 6 AM Saturday for north facing reefs. For the High Rip Current Risk, through 6 AM Saturday for north facing reefs and through Sunday night for east facing reefs. * IMPACTS...Dangerous swimming and surfing conditions. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...Large northeast swell is expected to peak tonight before shifting more easterly Saturday. This will allow the rip risk and hazardous surf to fall below 9 feet along north facing reefs. A high rip current risk is expected to persist along east facing reefs through the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ GUZ001-242000- /O.CON.PGUM.RP.S.0026.211224T0800Z-211226T2000Z/ Guam- 150 PM ChST Fri Dec 24 2021 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 PM THIS EVENING THROUGH SUNDAY NIGHT... * WHAT...Large breaking waves of 7 to 9 feet and dangerous rip currents. * WHERE...East facing reefs. * WHEN...6PM this evening through Sunday night. * IMPACTS...Dangerous swimming and surfing conditions. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The high rip current risk is expected to persist along east facing reefs through the weekend. North reefs exposed to a northeast direction may see a high rip risk as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ E.Pavliukoit
264 WHMY40 PGUM 241730 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 330 AM ChST Sat Dec 25 2021 GUZ002>004-250800- /O.CAN.PGUM.SU.Y.0022.000000T0000Z-211224T2000Z/ /O.CON.PGUM.RP.S.0026.000000T0000Z-211226T2000Z/ Rota-Tinian-Saipan- 330 AM ChST Sat Dec 25 2021 ...HIGH RIP CURRENT RISK THROUGH SUNDAY NIGHT ALONG EAST FACING REEFS... ...HIGH SURF ADVISORY NO LONGER IN EFFECT... * WHAT...Large breaking waves up to 9 feet and dangerous rip currents. * WHERE...East facing reefs. * WHEN...Through Sunday night. * IMPACTS...Dangerous swimming conditions. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The rip risk may be also be high along northeast facing reefs and any reefs exposed to east-northeast swell. Surf is expected to subside below 9 feet early Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ GUZ001-250800- /O.CON.PGUM.RP.S.0026.000000T0000Z-211226T2000Z/ Guam- 330 AM ChST Sat Dec 25 2021 ...HIGH RIP CURRENT RISK THROUGH SUNDAY NIGHT ALONG EAST FACING REEFS... * WHAT...Large breaking waves up to 9 feet and dangerous rip currents. * WHERE...East facing reefs. * WHEN...Through Sunday night. * IMPACTS...Dangerous swimming conditions. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The rip risk may be also be high along northeast facing reefs and any reefs exposed to east-northeast swell. Surf is expected to subside below 9 feet early Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Bukunt
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Dec 22, 3:38 PM CST, 9 hours 3 minutes earlier.
Area forecast discussion, Dec 22, 3:38 PM CST, 9 hours 3 minutes before
Area Forecast Discussion National Weather Service Tiyan GU 738 AM ChST Thu Dec 23 2021 .Marianas Synopsis... Fair weather prevails with moderate northeast trade winds and isolated light showers. Satellite shows a decaying frontal boundary draped across the far northern Mariana Islands. Ipan buoy shows seas a bit under 5 feet with altimetry pegging seas of 6 feet to our east. && .Discussion... Moderate northeast winds become breezy tomorrow (Friday) as high pressure spills eastward off Japan and a shear line feature transits through the Marianas from northeast to southwest. Global and mesoscale models all show a line of showers trekking southwestward through the Marianas, perhaps reaching Saipan early in the morning and then Guam towards later in the day. The higher elevation areas of the Marianas may see winds gust to around 40 miles per hour tomorrow into early Saturday. A weaker feature in the trade flow may bring some passing showers for this weekend, but latest guidance paints a better outlook. Next week looks pretty uneventful with standard dry season conditions. The biggest impacts look to be marine related as discussed below. && .Marine... A surge in northeast trade winds will spill southward late tonight and Friday with fresh to strong winds. A Small Craft Advisory is likely early Friday morning for Saipan waters that then spreads southward to Guam through the day. Expect seas to build sharply to between 7 and 10 feet late Friday before easing late this weekend. A moderate to fresh trade-wind pattern looks to continue through next week. A moderate rip current risk along north and east facing reefs may become high Friday afternoon due to northeast swell and wind waves. && .Tropical systems... A near-equatorial trough is draped across western Micronesia along 3N, with a tiny westerly wind burst (WWB) observed in the overnight ASCAT data between 140E and 145E. JTWC Invest 98W is loosely centered north of this WWB near 3N142E. There is good agreement amongst the models that WWB activity will continue between 120E and 140E and a TC will develop south of the equator near Australia. This equatorial west wind activity and attendant southern hemi TC may encourage a TC to form in the west Pacific but guidance continues to waffle a bit. No development is expected at this time but there is a long-range signal for something perhaps towards the very end of year. && .Eastern Micronesia and Chuuk... Weak flow is seen across the region from Chuuk to the Marshall Islands. The ITCZ has broken down into smaller, distinct surface troughs and weak circulations the past 24 hours with these features anchoring clusters of convection near Pohnpei, east of Kosrae and east of Majuro. Models, similar to yesterday, show these convective elements pushing farther south through Saturday. Temporary flare ups in showers and thunderstorms will likely keep increased cloud cover at most locations from time to time. More notable change is expected late this weekend as a large frontal system well northwest of Wake Island drops southeastward and approaches the region as it transitions into a shear line. This will bring stronger northeasterly winds and increasing showers down into the region along with a surge in northerly swell. Seas across the region of 4 to 7 feet will quickly climb Sunday or Monday with the north swell entrance. Some areas could see surf along north facing reefs becoming hazardous by Monday. && .Western Micronesia for Yap and Palau... The latest forecast continues the trend from prior forecasts in reducing showers in the short term and, perhaps delaying the onset of increased showers even longer. The overnight analysis showed the near-equatorial trough sitting south of 5N with an impressive equatorial west wind burst of 30 kt winds between 140E and 145E. Weak circulations were noted along the trough axis but are expected to be temporary in nature the next few days. Still, not until sometime over the weekend or early next week, do some models show a more robust circulation taking shape south of Palau that would eventually move west and out of the area. Latest model trends place heavier showers south of Palau, so have removed the locally heavy shower wording. In the meantime, the uptick in showers noted for both locations starting Friday or Saturday, seems related to the interaction of a southward-drifting shear line fragment now north of Yap, and sputtering disturbances along the near-equatorial trough south of Pohnpei. Concerning Palau and some eventual circulation, the GFS keeps such a development as a possibility, but each run keeps it in the long-range. Similarly, each GFS run still shows highly varying positions and sizes of circulations, but the common theme remains that climatological-for-December near-equatorial trough just south of Palau. Combined seas of 5 to 7 feet will rise a foot or 2 over the weekend as north swell builds in from behind a frontal system well north of the Marianas. && .GUM WATCHES/WARNINGS/ADVISORIES... GU...None. MP...None. Marianas Waters...None. && Marianas: Bukunt Micronesia: Aydlett
The office that day
Everything else NWS Guam issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 12:41 AM CST | Rip Current Statement | GUM | 4 days | |
| Dec 23, 6:19 AM CST | Small Craft Advisory | GUM | 38 hr |
Nearby
High Surf Advisories in Guam, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.